Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Newport/Morehead City, NC

August 29, 2011Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 29, 2011, 7:09 PM EDT for Beaufort County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2011, 7:09 PM EDT (23:09 UTC)
Expired
Aug 29, 2011, 8:00 PM EDT
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 84 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:28 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1590 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS52 KMHX 292309
SVRMHX
NCC013-300000-
/O.NEW.KMHX.SV.W.0073.110829T2309Z-110830T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
709 PM EDT MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUNYAN...OR OVER RIVER ROAD...MOVING EAST
  AT 15 MPH. GOLF BALL SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SLATESTONE...
  WALLA WATTA...
  BATH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3562 7677 3544 7680 3545 7692 3548 7696
      3548 7698 3545 7697 3545 7698 3549 7712
      3555 7710 3555 7708 3556 7709 3566 7705
TIME...MOT...LOC 2309Z 288DEG 13KT 3554 7698

$$

11
1 follow-up statement
471 
WWUS52 KMHX 292333
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
733 PM EDT MON AUG 29 2011

NCC013-300000-
/O.CON.KMHX.SV.W.0073.000000T0000Z-110830T0000Z/
BEAUFORT NC-
733 PM EDT MON AUG 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL BEAUFORT COUNTY...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
SLATESTONE...OR NEAR RIVER ROAD...MOVING EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... TERRA CEIA AND BATH.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3562 7677 3544 7680 3545 7692 3548 7696
      3548 7698 3545 7697 3545 7698 3549 7712
      3555 7710 3555 7708 3556 7709 3566 7705
TIME...MOT...LOC 2333Z 288DEG 13KT 3551 7688

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:05 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 29, 6:05 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
605 PM EDT MON AUG 29 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT OFFSHORE TONIGHT. HIGH
PRESSURE WILL BUILD NORTH OF THE AREA TUESDAY AND CONTINUE THROUGH
LATE WEEK AS LOW PRESSURE DEVELOPS WELL OFFSHORE.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 315 PM MONDAY...ISOLATED SHOWERS HAVE FORMED OVER DOWNEAST
CARTERET COUNTY AND IN MAINLAND DARE COUNTY...BUT THUS FAR THE
BULK OF THE STRONGER CONVECTION IS UP OVER SOUTHEASTERN VIRGINIA.
WITH A MODERATELY UNSTABLE AIRMASS IN PLACE...COULD SEE SOME
LOCALLY STRONG STORMS WITH THE POTENTIAL OF GUSTY WINDS AND WET
MICROBURSTS. THE NAM12 AND HRRR SHOWS THE CONVECTION DROPPING
SOUTH FROM VIRGINIA OVER THE NEXT SEVERAL HOURS. WILL HAVE HIGH
CHANCE POPS OVER THE NORTHERN COUNTIES TAPERING TO SLIGHT CHANCE
SOUTH. MIN TEMPS TONIGHT SHOULD RANGE FROM 66 TO 73 DEGREES. ONCE
AGAIN EXPECT SOME PATCHES OF FOG LATE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AS OF 325 PM MONDAY...SEVERAL OF THE SHORT-RANGE MODELS SHOW
PRECIP LINGERING AT LEAST THRU THE FIRST HALF OF TUESDAY...ESPECIALLY
SOUTH AND EAST SECTIONS AND HAVE TRENDED THAT WAY. BY AFTERNOON...SLIGHTLY
COOLER AND DRIER AIR ADVECTS IN WITH DEWPOINTS DOWN INTO THE 60S
IN MANY AREAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM MON...HIGH PRESSURE CENTERED OVER SOUTHEAST CANADA
WILL EXTEND DOWN THE EAST COAST INTO THE CAROLINAS KEEPING THE
WEATHER DRY THROUGH THE WEEKEND IN A PERSISTENT NORTHEAST FLOW.
THE NEXT CHANCE FOR RAIN WILL BE WITH THE APPROACH OF THE NEXT
COLD FRONT ON MONDAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
/SHORT TERM TONIGHT AND TUESDAY/...
AS OF 330 PM MONDAY...WILL CARRY CB FOR SCATTERED TSTMS THRU THE
EVENING HOURS. GUIDANCE STILL HINTING AT ANOTHER ROUND OF FOG LATE
TONIGHT. EXPECT MVFR AND OCCASIONAL IFR AFTER 08Z...WITH LIFR
POSSIBLE TOWARD MORNING.

/LONG TERM TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM MON...VFR WITH SURFACE WINDS FROM THE NORTHEAST
THROUGH THE PERIOD.

&&

.MARINE...
/SHORT TERM TONIGHT AND TUESDAY/...
AS OF 600 PM MONDAY...BASED ON CURRENT OBSERVATIONS...BEEFED UP
WIND A BIT ON THE ALBEMARLE SOUND AND NORTHERN WATERS. NO OTHER
CHANGES TO MARINE FORECAST AT THIS TIME.

/LONG TERM TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM MON...NORTHEAST FLOW WILL PERSIST THROUGH THE
PERIOD. HIGH PRESSURE OVER SOUTHEAST CANADA MIDWEEK WILL MOVE EAST
OFF THE COAST THIS WEEKEND. WINDS/SEAS WILL REMAIN BELOW SMALL
CRAFT LEVELS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA
MARINE...CTC/HSA
Hazardous weather outlook, Aug 29, 4:12 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 PM EDT MON AUG 29 2011

NCZ029-044>047-079>081-090>094-302015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
412 PM EDT MON AUG 29 2011

...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE
STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-104-302015-
CARTERET-OUTER BANKS HYDE-
412 PM EDT MON AUG 29 2011

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE
STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-103-302015-
ONSLOW-OUTER BANKS DARE-
412 PM EDT MON AUG 29 2011

...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE
STORMS WILL BE STRONG WITH GUSTY WINDS...DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 4:16 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
416 PM EDT MON AUG 29 2011

NCZ046-047-081-292100-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
416 PM EDT MON AUG 29 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE AND TYRRELL COUNTIES THROUGH 500 PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KILKENNY...OR ABOUT 17 MILES NORTHWEST OF ENGELHARD...MOVING
NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GUM NECK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3564 7586 3554 7627 3571 7635 3578 7612
      3578 7610 3579 7610 3581 7605 3573 7604
      3571 7605 3569 7603 3565 7603 3568 7601
      3577 7599 3582 7600 3583 7596
TIME...MOT...LOC 2016Z 246DEG 9KT 3567 7620

27
Special weather statement, Aug 29, 5:58 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT MON AUG 29 2011

NCZ029-292245-
MARTIN-
558 PM EDT MON AUG 29 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS MARTIN COUNTY THROUGH 645
PM EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EVERETTS...OR ABOUT 6 MILES NORTHWEST OF WILLIAMSTON...MOVING EAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WILLIAMSTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3593 7719 3594 7715 3593 7709 3595 7704
      3592 7702 3586 7703 3587 7700 3591 7693
      3589 7691 3586 7689 3584 7690 3578 7720
      3595 7727 3598 7719
TIME...MOT...LOC 2158Z 248DEG 9KT 3590 7714

27
Special weather statement, Aug 29, 6:38 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
638 PM EDT MON AUG 29 2011

NCZ029-080-292330-
BEAUFORT-MARTIN-
638 PM EDT MON AUG 29 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT AND MARTIN
COUNTIES THROUGH 730 PM EDT...

AT 638 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNYAN...OR ABOUT OVER WASHINGTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SLATESTONE...WALLA
WATTA...PINETOWN...TERRA CEIA.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3572 7685 3570 7684 3570 7663 3567 7660
      3565 7661 3561 7658 3556 7656 3548 7699
      3551 7701 3548 7701 3547 7705 3564 7712
      3576 7682
TIME...MOT...LOC 2238Z 251DEG 11KT 3559 7698

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:30 PM EDTRiver Flood WarningMHXDuplin17 hr
Aug 29, 4:16 PM EDTSpecial Weather StatementMHXTyrrell44 min
Aug 29, 4:40 PM EDTTornado WarningMHXDare, Hyde, Tyrrell50 min
Aug 29, 5:58 PM EDTSpecial Weather StatementMHXMartin47 min
Aug 29, 6:38 PM EDTSpecial Weather StatementMHXBeaufort52 min
Aug 29, 6:46 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt59 min
Aug 29, 7:40 PM EDTAreal Flood AdvisoryMHXBeaufort, Pitt95 min
Aug 29, 7:45 PM EDTSpecial Marine WarningMHX30 min
Aug 29, 7:48 PM EDTSevere Thunderstorm WarningMHXPitt42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.